Iowa, 2004

Flooding in Iowa, May 24 to 25, 2004

May 24 to 25, 2004 · NWS OAX · 3 events in 3 counties and zones

Three to 6 inches of rain fell over much of southwest Iowa from Friday night through Monday night May 21st through the 24th. This caused flooding along the West Nishnabotna River from around Hancock in Pottawattamie county downstream through the Randolph area in Fremont county.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Three to 6 inches of rain fell over much of southwest Iowa from Friday night through Monday night May 21st through the 24th. This caused flooding along the West Nishnabotna River from around Hancock in Pottawattamie county downstream through the Randolph area in Fremont county. Although just mainly agricultural lowlands were flooded, a few roads west of Riverton in Fremont county were closed due to flood waters. The river at Hancock crested at 17.2 feet at 600 am Cdt on the 25th, flood stage at Hancock is 14 feet. The river at Randolph crested at 20.9 feet at 545 pm Cdt on the 25th, flood stage at Randolph is 19 feet. The river at Hancock was above flood stage from around 1015 pm Cdt on the 24th through 930 am Cdt on the 25th. The river at Randolph was above flood stage from around 11 am Cdt on the 25th through 1145 pm Cdt on the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 24, 1:00 PM CST, 8 hours 15 minutes earlier.

Area forecast discussion, May 24, 1:00 PM CST, 8 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
200 PM CDT MON MAY 24 2004

.DISCUSSION...
ELEVATED CONVECTION WHICH DEVELOPED LATE THIS MORNING IN THE
NORTHEAST HAS PRETTY MUCH MOVED EAST OF THE AREA AND NOW WAITING
FOR MORE SIGNIFICANT CONVECTION TO DEVELOP THIS AFTERNOON.

18Z ANALYSIS SHOWED LOW PRESSURE OVER NORTH CENTRAL KANSAS WITH WARM
FRONT EXTENDING FROM THE LOW INTO SERN NEBRASKA NEAR LNK INTO SWRN
IA WITH SURFACE TROF FROM CENTRAL INTO NORTHEAST NEBRASKA. SURFACE
MOISTURE AXIS EXTENDS INTO SERN NEB WHERE DEWPOINTS HAVE CLIMBED
INTO THE 70S AT BIE AND FNB. NORTHERN HALF OF THE CWA REMAINS UNDER
EXTENSIVE BLANKET OF LOW CLOUDS.

ENTIRE CWA CURRENTLY UNDER SPC WATCHES WITH ERN HALF ALSO UNDER FFA
THROUGH TONIGHT. MAY NEED TO ADJUST TIMING OF STORM EVENT A BIT WITH
SHORT RANGE MODELS INDICATING MOST OF THE ACTIVITY EAST OF THE AREA
BY MID EVENING AS FRONT PUSHES INTO NRN KS AND NRN MO WITH FOCUS
SHIFTING TO THAT AREA. WILL SEE HOW THINGS DEVELOP PRIOR TO ISSUANCE
BEFORE DECIDING ON ANY ADJUSTMENT TO FLOOD WATCH.

OTHERWISE...LITTLE CHANGE TO REMAINDER OF THE FORECAST.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH THROUGH 4 AM TUE ALONG AND EAST OF A LINE FROM
GAGE TO THURSTON COUNTY.
IA...FLOOD WATCH THROUGH 4 AM TUE ALL COUNTIES.

&&

NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL
CHANGE TO OMAAFDOAX.  THE WMO CODE WILL REMAIN FXUS63 KOAX.

FOBERT
Hazardous weather outlook, May 24, 7:38 PM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
838 PM CDT MON MAY 24 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
838 PM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWESTERN IOWA.

.DAY ONE...TONIGHT AND TUESDAY

A FEW THUNDERSTORMS WILL STILL BE POSSIBLE ACROSS THE SOUTHERN PART
OF SOUTHEAST NEBRASKA OVERNIGHT. THESE STORMS WILL PROBABLY REMAIN
BELOW SEVERE LIMITS. A FLOOD WATCH REMAINS IN EFFECT FOR PARTS
OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THIS WOULD MAINLY BE DUE
TO RAIN FROM MONDAY AFTERNOON AND EARLY MONDAY EVENING.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN PARTS OF SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA ON TUESDAY. SEVERE WEATHER IS NOT LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY.

THERE WILL BE A CHANCE FOR MORE THUNDERSTORMS LATER IN THE WEEK...
ESPECIALLY FRIDAY AND ALSO SATURDAY THROUGH MONDAY. FUTURE OUTLOOKS
WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED THROUGH THE
REST OF THE NIGHT.

MILLER

In the hours before

Local storm report, May 24, 5:33 PM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE OMAHA NE
633 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0507 PM     FLASH FLOOD      OMAHA                   41.26N 96.01W
05/24/2004                   DOUGLAS            NE   EMERGENCY MNGR

            FOUR FEET OF WATER AT SADDLECREEK AND FARNAM. CARS
            STRANDED AND WATER UP TO CAR WINDOWS.

&&

JEK
Local storm report, May 24, 5:40 PM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
640 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             YORKTOWN                40.74N 95.15W
05/24/2004  1.00 INCH        PAGE               IA   LAW ENFORCEMENT

0629 PM     HAIL             1 E CLARINDA            40.74N 95.02W
05/24/2004  0.88 INCH        PAGE               IA   TRAINED SPOTTER

0630 PM     HAIL             CLARINDA                40.74N 95.04W
05/24/2004  1.00 INCH        PAGE               IA   LAW ENFORCEMENT

0615 PM     HAIL             1 N DUNBAR              40.68N 96.03W
05/24/2004  1.50 INCH        OTOE               NE   TRAINED SPOTTER

&&

JEK
Special weather statement, May 24, 5:56 PM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
656 PM CDT MON MAY 24 2004

IAZ080-090-091-NEZ068-088>093-250030-
FREMONT IA-GAGE-JEFFERSON-JOHNSON-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-
PAWNEE-RICHARDSON-
INCLUDING THE CITIES OF...AUBURN...BEATRICE...CLARINDA...FAIRBURY...
FALLS CITY...NEBRASKA CITY...RED OAK...SIDNEY
656 PM CDT MON MAY 24 2004

TORNADO WATCH NUMBER 273 CONTINUES UNTIL 10 PM CDT FOR THE FOLLOWING
COUNTIES...

IN NEBRASKA...
OTOE...JEFFERSON...GAGE...JOHNSON...NEMAHA...PAWNEE...RICHARDSON.

IN IOWA...
MONTGOMERY...FREMONT...PAGE.

IAZ043-055-056-069-079-NEZ015-030>034-042>045-050>053-065>067-078-
250030-
BOONE-BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-HARRISON IA-
LANCASTER-MADISON-MILLS IA-MONONA IA-PLATTE-POTTAWATTAMIE IA-SALINE-
SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-THURSTON-WASHINGTON-
INCLUDING THE CITIES OF...ALBION...BELLEVUE...BLAIR...COLUMBUS...
COUNCIL BLUFFS...CRETE...FREMONT...HARLAN...LINCOLN...NORFOLK...
OMAHA...ONAWA...SEWARD...TEKAMAH
656 PM CDT MON MAY 24 2004

...TORNADO WATCH NUMBER 273 HAS BEEN CANCELLED FOR THE AREA
NORTHWEST OF A LINE FROM AROUND WILBER TO LINCOLN...PLATTSMOUTH...
GLENWOOD AND OAKLAND IOWA. THIS CANCELLATION INCLUDES THE OMAHA...
COUNCIL BLUFFS AND LINCOLN AREAS.

THIS INCLUDES THE FOLLOWING COUNTIES IN NEBRASKA...
BOONE...MADISON...STANTON...CUMING...PLATTE...COLFAX...DODGE...
THURSTON...BURT...WASHINGTON...BUTLER...SAUNDERS...DOUGLAS...
SARPY...SEWARD...SALINE...LANCASTER AND CASS.

THIS INCLUDES THE FOLLOWING COUNTIES IN IOWA...
MONONA...HARRISON...SHELBY...POTTAWATTAMIE AND MILLS.

MILLER
Local storm report, May 24, 6:14 PM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE OMAHA NE
714 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1042 AM     HAIL             NIOBRARA                42.75N 98.03W
05/24/2004  0.75 INCH        KNOX               NE   CO-OP OBSERVER

1131 AM     HAIL             JOHNSON                 40.41N 96.00W
05/24/2004  0.88 INCH        NEMAHA             NE   EMERGENCY MNGR

1138 AM     HAIL             TALMAGE                 40.53N 96.02W
05/24/2004  1.00 INCH        OTOE               NE   TRAINED SPOTTER

1150 AM     HAIL             1 SE PIERCE             42.19N 97.51W
05/24/2004  0.75 INCH        PIERCE             NE   TRAINED SPOTTER

0111 PM     HAIL             3 N WHITING             42.17N 96.15W
05/24/2004  0.75 INCH        MONONA             IA   LAW ENFORCEMENT

0150 PM     HAIL             1 NE DU BOIS            40.04N 96.03W
05/24/2004  0.88 INCH        PAWNEE             NE   PUBLIC

0200 PM     HAIL             HUMBOLDT                40.17N 95.94W
05/24/2004  1.00 INCH        RICHARDSON         NE   PUBLIC

0250 PM     HAIL             5 NE SHUBERT            40.29N 95.62W
05/24/2004  1.75 INCH        NEMAHA             NE   LAW ENFORCEMENT

0258 PM     HAIL             3 N NEMAHA              40.38N 95.68W
05/24/2004  0.75 INCH        NEMAHA             NE   TRAINED SPOTTER

0310 PM     HAIL             DUNBAR                  40.67N 96.03W
05/24/2004  0.88 INCH        OTOE               NE   EMERGENCY MNGR

0332 PM     HAIL             3 NE DUNBAR             40.70N 95.99W
05/24/2004  0.88 INCH        OTOE               NE   AMATEUR RADIO

0336 PM     HAIL             1 N DUNBAR              40.68N 96.03W
05/24/2004  0.88 INCH        OTOE               NE   AMATEUR RADIO

0342 PM     TSTM WND GST     1 N DUNBAR              40.68N 96.03W
05/24/2004  70 MPH           OTOE               NE   AMATEUR RADIO

0352 PM     HAIL             WESTON                  41.19N 96.74W
05/24/2004  0.75 INCH        SAUNDERS           NE   AMATEUR RADIO

0355 PM     HAIL             OMAHA                   41.26N 96.01W
05/24/2004  1.00 INCH        DOUGLAS            NE   AMATEUR RADIO

            108TH AND FORT STREET

0355 PM     HAIL             WESTON                  41.19N 96.74W
05/24/2004  0.75 INCH        SAUNDERS           NE   AMATEUR RADIO

0358 PM     FUNNEL CLOUD     1 N NEBRASKA CITY       40.69N 95.86W
05/24/2004                   OTOE               NE   AMATEUR RADIO

0359 PM     HAIL             WESTON                  41.19N 96.74W
05/24/2004  1.00 INCH        SAUNDERS           NE   AMATEUR RADIO

0410 PM     HAIL             4 N PERSIA              41.64N 95.57W
05/24/2004  0.75 INCH        HARRISON           IA   PUBLIC

0415 PM     HAIL             1 SW GOEHNER            40.82N 97.23W
05/24/2004  1.75 INCH        SEWARD             NE   EMERGENCY MNGR

0415 PM     HAIL             4 NE COUNCIL BLUFFS     41.28N 95.81W
05/24/2004  0.75 INCH        POTTAWATTAMIE      IA   TRAINED SPOTTER

0415 PM     HAIL             OMAHA                   41.26N 96.01W
05/24/2004  0.75 INCH        DOUGLAS            NE   AMATEUR RADIO

            COVERING GROUND AT LAKE CUNNINGHAM.

0418 PM     HAIL             DOUGLAS                 40.59N 96.39W
05/24/2004  0.75 INCH        OTOE               NE   TRAINED SPOTTER

0425 PM     HAIL             OMAHA                   41.26N 96.01W
05/24/2004  1.25 INCH        DOUGLAS            NE   AMATEUR RADIO

0428 PM     HAIL             MILLARD                 41.21N 96.16W
05/24/2004  0.75 INCH        DOUGLAS            NE   PUBLIC

0430 PM     TORNADO          2 N THURMAN             40.85N 95.75W
05/24/2004                   FREMONT            IA   AMATEUR RADIO

0430 PM     HAIL             2 N THURMAN             40.85N 95.75W
05/24/2004  0.88 INCH        FREMONT            IA   AMATEUR RADIO

0430 PM     HAIL             3 E TENNANT             41.60N 95.38W
05/24/2004  1.00 INCH        SHELBY             IA   LAW ENFORCEMENT

0430 PM     HAIL             5 S HARLAN              41.58N 95.33W
05/24/2004  1.00 INCH        SHELBY             IA   LAW ENFORCEMENT

0439 PM     TORNADO          3 NE THURMAN            40.85N 95.71W
05/24/2004                   FREMONT            IA   EMERGENCY MNGR

0454 PM     HAIL             PAPILLION               41.16N 96.04W
05/24/2004  1.25 INCH        SARPY              NE   TRAINED SPOTTER

0454 PM     HAIL             PAPILLION               41.16N 96.04W
05/24/2004  1.25 INCH        SARPY              NE   TRAINED SPOTTER

0500 PM     HAIL             OFFUTT AFB              41.11N 95.92W
05/24/2004  0.88 INCH        SARPY              NE   TRAINED SPOTTER

0500 PM     HAIL             BELLEVUE                41.16N 95.92W
05/24/2004  1.00 INCH        SARPY              NE   TRAINED SPOTTER

0503 PM     HAIL             OFFUTT AFB              41.11N 95.92W
05/24/2004  1.00 INCH        SARPY              NE   TRAINED SPOTTER

0507 PM     FLASH FLOOD      OMAHA                   41.26N 96.01W
05/24/2004                   DOUGLAS            NE   EMERGENCY MNGR

            FOUR FEET OF WATER AT SADDLECREEK AND FARNAM. CARS
            STRANDED AND WATER UP TO CAR WINDOWS.

0513 PM     HAIL             2 S REYNOLDS            40.03N 97.34W
05/24/2004  1.00 INCH        JEFFERSON          NE   TRAINED SPOTTER

0540 PM     FLASH FLOOD      OMAHA                   41.26N 96.01W
05/24/2004                   DOUGLAS            NE   PUBLIC

            NEBRASKA HEALTH CENTER ONE WING FLOODED. 4102 WOOLWORTH
            AVE.

0609 PM     HAIL             DUNBAR                  40.67N 96.03W
05/24/2004  1.00 INCH        OTOE               NE   EMERGENCY MNGR

0615 PM     HAIL             1 N DUNBAR              40.68N 96.03W
05/24/2004  1.50 INCH        OTOE               NE   TRAINED SPOTTER

0628 PM     HAIL             YORKTOWN                40.74N 95.15W
05/24/2004  1.00 INCH        PAGE               IA   LAW ENFORCEMENT

0629 PM     HAIL             1 E CLARINDA            40.74N 95.02W
05/24/2004  0.88 INCH        PAGE               IA   TRAINED SPOTTER

0630 PM     HAIL             CLARINDA                40.74N 95.04W
05/24/2004  1.00 INCH        PAGE               IA   LAW ENFORCEMENT

&&

DERGAN
Special weather statement, May 24, 7:10 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
810 PM CDT MON MAY 24 2004

IAZ080-090-091-NEZ068-088>093-250130-
FREMONT IA-GAGE-JEFFERSON-JOHNSON-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-
PAWNEE-RICHARDSON-
INCLUDING THE CITIES OF...AUBURN...BEATRICE...CLARINDA...FAIRBURY...
FALLS CITY...NEBRASKA CITY...RED OAK...SIDNEY
810 PM CDT MON MAY 24 2004

TORNADO WATCH NUMBER 273 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN NEBRASKA...
OTOE...JEFFERSON...GAGE...JOHNSON...NEMAHA...PAWNEE...RICHARDSON.

IN IOWA...
MONTGOMERY...FREMONT...PAGE.

THE THREAT OF TORNADIC ACTIVITY HAS DECREASED.

MILLER
Local storm report, May 24, 7:24 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
824 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     ESSEX                   40.83N 95.30W
05/24/2004                   PAGE               IA   LAW ENFORCEMENT

            BARN AND MACHINE SHED DESTROYED

&&

DEE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Pottawattamie

When
May 24, 9:15 PM CST to May 25, 8:30 AM CST
Where
Pottawattamie forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Flood, Mills

When
May 24, 11:45 PM CST to May 25, 5:00 PM CST
Where
Mills forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

Flood, Fremont

When
May 25, 10:00 AM CST to 10:45 PM CST
Where
Fremont forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396251, 5396252, 5396253.